Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Hanford, CA

September 3, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Sep 3, 2017, 3:34 PM PDT for Kern County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 3:34 PM PDT (22:34 UTC)
Expired
Sep 3, 2017, 4:30 PM PDT
In force
56 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS56 KHNX 032234
FFWHNX
CAC029-032330-
/O.NEW.KHNX.FF.W.0033.170903T2234Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
334 PM PDT SUN SEP 3 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Kern County in central California...

* Until 430 PM PDT

* At 334 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
  Lake Of The Woods and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11940 3494 11940
      3499 11874 3482 11874 3482 11889 3479 11889
      3479 11897

$$

Riley
2 follow-up statements
954 
WGUS76 KHNX 032300
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
400 PM PDT SUN SEP 3 2017

CAC029-032330-
/O.CON.KHNX.FF.W.0033.000000T0000Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
400 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...

At 359 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates nearly 1.5 inches of 
rain has already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lake Of The
Woods, Lebec and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11924 3486 11924 3486 11928 3488 11928
      3488 11938 3490 11940 3494 11940 3498 11891
      3482 11886 3482 11889 3480 11889 3479 11895
      3479 11897 3481 11898

$$

Riley
703 
WGUS76 KHNX 032323
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
423 PM PDT SUN SEP 3 2017

CAC029-032330-
/O.CON.KHNX.FF.W.0033.000000T0000Z-170903T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
423 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTH CENTRAL KERN COUNTY...

At 422 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates that 1.5 inches of rain 
has already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lake Of The
Woods, Lebec and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11924 3486 11924 3486 11928 3488 11928
      3488 11938 3490 11940 3494 11940 3498 11891
      3482 11886 3482 11889 3480 11889 3479 11895
      3479 11897 3481 11898

$$

Riley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:07 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 3, 2:07 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
207 PM PDT Sun Sep 3 2017

.SYNOPSIS...
Cooling trend will begin Monday through the remainder of the week
bringing a return to closer to normal temperatures.
Afternoon/early evening thunderstorms will be possible each day
for the Sierra Nevada and Kern County Mountains and desert areas
through Friday.

&&

.DISCUSSION...
A very peculiar situation synoptically over a majority of the
conus, especially over the southwest. A very broad ridge is
currently centered over northwest Utah. This ridge is bringing us
an easterly offshore flow on the southern periphery of this
ridging. This flow coupled with the north moving post tropical
system Lidia, currently centered over the northern part of Baja
California, is creating a convergence zone and influx of some
tropical moisture, especially to the south of our CWA over Los
Angeles and Ventura counties. This convergence feature is the
focus for most of the strongest convective activity. Further north
in our CWA, some of this moisture is being orographically lifted
over the Sierra Nevada and so some pulse type storms have
developed this afternoon.

Tomorrow it is expected that the remnants of Lidia will move
north and westward to just off shore of the California coast.
This will increase clouds and allow a slight synoptic cooling to
take place. Therefore, we will finally have some relief from this
heatwave that has resided over our region for the last week or so.
There is some uncertainty as to with the ridging over the great
basin and Lidia remnants to the west where this battle zone will
exactly set up. Right now it looks as if the convergence zone will
be north to south orientated right along the western part of our
CWA. This convergence zone should allow an increase in clouds and
even create the possibility of convective development over parts of
the San Joaquin Valley through Wednesday. At that point the remnants
of Lidia will begin to move north and east around the western
periphery of the ridiculously resilient ridge that will be centered
over the four corners region. It does appear that this ridging will
remain nearly stationary with the development of a pretty high
amplitude omega pattern over the north-central conus. If this is the
case it seems pretty certain that the ridging will not be in a whole
lot of a hurry in moving east. This set up will keep troughiness
over the west coast and should keep our temperatures close to
normal. Where my confidence begins to wane with the guidance is
exactly what happens to that troughiness over the west coast.
Guidance has the development of a cutoff low feature just west off
of the coast of California. I do have reservations with that
solution, my thinking is it is more likely for ridging to develop
especially with the mid latitude jet to the north which would
mitigate any cyclonic spin to the south of the jet.

However, I have started to resign to the fact that the models
are just plain struggling with this peculiar synoptic pattern that
has included tropical systems not only on the Pacific side but
also the beast of a storm in Irma over the mid Atlantic ocean
which is barreling westward towards the conus. Therefore, in the
long term it appears our guidance may be taking a lunch break.

&&

.AVIATION...
Areas of smoke from area wildfires producing IFR conditions over the
Southern Sierra Nevada and adjacent foothills and MVFR visibility in
the San Joaquin Valley for the next 24 hours. Scattered showers and
isolated thunderstorms are expected over the Southern Sierra Nevada
and Tehachapi Mountains producing mountain obscurations. Otherwise,
VFR conditions can be expected the remainder of the time over the
Central CA Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert

On Sunday September 3 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera... Merced and Tulare Counties
and Sequoia National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is low.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Heat Advisory until 9 PM PDT this evening CAZ089>095.

&&

public...Andersen
avn/fw...JDB
synopsis...Andersen

weather.gov/hanford

In the hours before

Special weather statement, Sep 3, 12:52 PM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1252 PM PDT SUN SEP 3 2017

CAZ092-094-097-032030-
Tulare County Foothills CA-Tulare County Mountains CA-
Southeastern San Joaquin Valley CA-
1252 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE COUNTY UNTIL
130 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wolverton Point, moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
South Fork Campground, Potwisha Campground, Atwell Mill Campground,
Cold Springs Campground, Ash Mountain Sequoia Park HQ, Buckeye Flat
Campground, Hockett Meadow Ranger Station, Mineral King Ranger
Station, Wolverton Point, Shadequarter Mtn, Giant Forest, Three
Rivers and Case Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 11859 3631 11869 3641 11907 3665 11893
TIME...MOT...LOC 1950Z 115DEG 12KT 3643 11873

mv
Special weather statement, Sep 3, 2:24 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
224 PM PDT SUN SEP 3 2017

CAZ093-096-032215-
Mariposa, Madera, and Fresno County Foothills CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
224 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADERA AND NORTH
CENTRAL FRESNO COUNTIES UNTIL 315 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kaiser Point, moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Nature Point, Huntington Lake, Peckinpah, Tamarack Summit, Minarets,
Shaver Lake 3ne and Shaver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 11904 3708 11915 3719 11953 3743 11937
TIME...MOT...LOC 2123Z 118DEG 12KT 3720 11918

mv
Special weather statement, Sep 3, 2:55 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
255 PM PDT SUN SEP 3 2017

CAZ094-095-097-032245-
Kern County Mountains CA-Tulare County Foothills CA-
Tulare County Mountains CA-
255 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND SOUTH
CENTRAL TULARE COUNTIES UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Glennville, or 17 miles north of Lake Isabella,
moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnsondale, Uhl and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 11838 3574 11848 3583 11880 3607 11864
TIME...MOT...LOC 2154Z 118DEG 12KT 3586 11851

mv
Special weather statement, Sep 3, 3:09 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
309 PM PDT SUN SEP 3 2017

CAZ091-092-095-032300-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
309 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
400 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 32 miles north of Ojai, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Maricopa, Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 11924 3486 11928 3488 11928 3488 11938
      3490 11939 3490 11943 3508 11939 3496 11896
      3481 11900 3481 11924
TIME...MOT...LOC 2208Z 102DEG 16KT 3489 11908

mv

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:52 PM PDTSpecial Weather StatementHNXTulare38 min
Sep 3, 2:24 PM PDTSpecial Weather StatementHNXMadera51 min
Sep 3, 2:55 PM PDTSpecial Weather StatementHNXTulare50 min
Sep 3, 3:09 PM PDTSpecial Weather StatementHNX51 min
Sep 3, 3:32 PM PDTFlash Flood WarningHNXMadera, Mariposa, Tuolumne58 min
Sep 3, 3:47 PM PDTSpecial Weather StatementHNXKern43 min
Sep 3, 3:52 PM PDTSpecial Weather StatementHNXMadera38 min
Sep 3, 4:03 PM PDTSpecial Weather StatementHNXKern42 min
Sep 3, 4:13 PM PDTSpecial Weather StatementHNXKern47 min
Sep 3, 4:33 PM PDTFlash Flood WarningHNXKern57 min
Sep 3, 4:40 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.